Five Cases of Anti-Tumor Necrosis Factor Alpha–Induced Psoriasis Presenting with Severe Scalp Involvement in Children
Article first published online: 13 OCT 2011
© 2011 Wiley Periodicals, Inc.
Volume 29, Issue 4, pages 454–459, July/August 2012
How to Cite
Perman, M. J., Lovell, D. J., Denson, L. A., Farrell, M. K. and Lucky, A. W. (2012), Five Cases of Anti-Tumor Necrosis Factor Alpha–Induced Psoriasis Presenting with Severe Scalp Involvement in Children. Pediatric Dermatology, 29: 454–459. doi: 10.1111/j.1525-1470.2011.01521.x
- Issue published online: 3 JUL 2012
- Article first published online: 13 OCT 2011
Abstract: Although anti-tumor necrosis factor alpha (TNF-α) agents are commonly used to treat psoriasis and other inflammatory diseases in adults and children, numerous reports have documented new-onset or flaring psoriasis in adults treated for the other conditions. Individual case reports have documented similar observations in three children. We report a series of anti-TNF-α-induced psoriasis in children with juvenile idiopathic arthritis or inflammatory bowel disease treated at a large children’s hospital. All five patients presented with severe scalp involvement. One child was treated with adalimumab for juvenile idiopathic arthritis, and four received infliximab for inflammatory bowel disease. The five patients developed psoriasis 2 to 10 months after initiating anti-TNF-α therapy. They presented with erythematous, scaly, crusted scalp lesions. Three of the five patients were initially treated with griseofulvin for presumed tinea capitis. The anti-TNF-α agent was discontinued at the time of diagnosis in two cases. Topical steroids were the mainstay of psoriasis therapy, with improvement in four of five patients. Anti-TNF-α agents have been associated with the onset or worsening of psoriasis in adults, but this has rarely been reported in children. We describe five pediatric cases of anti-TNF-α-induced psoriasis presenting with severe scalp involvement and review their subsequent management. We hope that clinicians caring for patients receiving anti-TNF-α agents will consider psoriasis from the onset of cutaneous symptoms and institute appropriate therapy or referral.